Osteoporotic vertebral fracture caused by topical corticosteroid abuse: A case report

  • Authors:
    • Stefano Piaserico
    • Dennis Linder
    • Francesco Messina
    • Mauro Alaibac
  • View Affiliations

  • Published online on: July 30, 2019     https://doi.org/10.3892/etm.2019.7825
  • Pages: 2746-2748
Metrics: Total Views: 0 (Spandidos Publications: | PMC Statistics: )
Total PDF Downloads: 0 (Spandidos Publications: | PMC Statistics: )


Abstract

In the present case report, a 32‑year‑old man with a 20‑year long history of psoriasis, who presented with severe lower back pain and had no records of previous trauma, is reported. The patient reported the regular use of clobetasol cream, for 8 years, at an average dosage of 100 grams (g) per week. At the time of visit, the patient presented with severe psoriasis, which was associated with a cushingoid appearance. An X‑ray of the spine was performed and the results revealed diffuse vertebral collapse that was caused by osteoporosis. The patient was diagnosed with iatrogenic Cushing's syndrome caused by the long‑term use of clobetasol 17‑propionate cream. The topical clobetasol treatment was stopped and replaced with infliximab infusions. Complete control of the disease was subsequently achieved. Iatrogenic Cushing's syndrome is generally caused by systemic corticosteroid abuse. However, the topical application of potent glucocorticoids, including clobetasol treatment on the skin and mucosae, results in the same syndrome.

Related Articles

Journal Cover

October 2019
Volume 18 Issue 4

Print ISSN: 1792-0981
Online ISSN:1792-1015

Sign up for eToc alerts

Recommend to Library

Copy and paste a formatted citation
APA
Piaserico, S., Linder, D., Messina, F., & Alaibac, M. (2019). Osteoporotic vertebral fracture caused by topical corticosteroid abuse: A case report. Experimental and Therapeutic Medicine, 18, 2746-2748. https://doi.org/10.3892/etm.2019.7825
MLA
Piaserico, S., Linder, D., Messina, F., Alaibac, M."Osteoporotic vertebral fracture caused by topical corticosteroid abuse: A case report". Experimental and Therapeutic Medicine 18.4 (2019): 2746-2748.
Chicago
Piaserico, S., Linder, D., Messina, F., Alaibac, M."Osteoporotic vertebral fracture caused by topical corticosteroid abuse: A case report". Experimental and Therapeutic Medicine 18, no. 4 (2019): 2746-2748. https://doi.org/10.3892/etm.2019.7825